Get help! Speak with an addiction specialist today.
Call (855) 217-2693

What Causes Pupil Dilation?

Your pupils naturally dilate depending on your exposure to light. When the light is too bright, your pupils will constrict to minimize the amount getting into your eyes and dilate in dim light. 

Pupil dilation is an involuntary nervous system response to light that protects your eyes from too much light and aids your vision when in poorly lit areas

However, the light factor is not the only element that can affect pupil dilation. Color, distance, medications, drug use, and underlying health factors like sexual arousal and attraction can also play a role.1

What Drugs Make Your Pupils Big? 

Medications intended to bring you better health might cause your pupils to dilate.

Some prescription drugs can interfere with the brain’s chemical messengers or neurotransmitters, therefore interfering with the size of your pupils. 

In this case, the appearance of your pupils will say a lot about your physical well-being.

Apart from prescription medications, commonly misused drugs such as cocaine and alcohol also affect pupil size. This is because they affect the normal bodily functions of iris muscles. 

Enlarged pupils are one sign that investigators use to determine intoxication, drug use, and drug addiction. For instance, cocaine pupils occur in a person high on cocaine.2

These prescription medications and commonly misused drugs cause pupils to dilate:

  • Atropine, which is used for heart issues, stomach problems, and some forms of poisoning
  • Antihistamines, which are used to alleviate allergy symptoms
  • Drugs such as Dramamine that minimize nausea
  • Medications for congestion (such as Sudafed)
  • Tricyclic antidepressants like amitriptyline
  • Stimulants (such as Ritalin and Adderall) used to treat attention deficit hyperactivity disorder (ADHD)
  • Dopamine precursors (such as Levodopa)
  • Selective serotonin reuptake inhibitors (SSRI antidepressants) like escitalopram and paroxetine
  • Cocaine
  • MDMA (Ecstasy)
  • Lysergic acid diethylamide (LSD)3
  • Amphetamines4

The Drug Recognition Card, created by the International Association of Chiefs of Police, is used by first responders to compare pupil diameter, as well as categories including light response, convergence, and gaze in people who have consumed the drugs mentioned above.

Find Help For Your Addiction

You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.

Call now (855) 217-2693

Can Alcohol Dilate Your Pupils?

Alcohol causes every muscle in the body to relax, including iris muscles, which make the pupils dilate and constrict. A person intoxicated on alcohol will experience slower than usual pupil dilation and constriction.5 

The slow pupil reaction related to alcohol use is why people are often advised against drunk driving. In addition, the slower pupil reaction to light may affect the response of an intoxicated person to oncoming headlights, which can be dangerous.

The pupil dilation due to alcohol intake is only temporary, which means that alcohol will only affect the pupils when someone is intoxicated.

Why Do Certain Drugs Cause Dilated Pupils?

As mentioned earlier, the iris part of the eye has muscles that manipulate the pupils. The iris is the colored part of your eye that determines the color of your eyes. If you have a blue Iris, then you have blue eyes and so on.

Some drugs, however, tend to relax the muscles in our bodies. So when someone is on certain medications, their muscles, including the iris muscles, will relax, causing the pupils to dilate.6

Another reason why some drugs cause dilated pupils is the interference with neurotransmitters. Neurotransmitters are the brain chemical messengers that affect how your brain communicates with other parts of the body.

Some drugs are known to slow down these neurotransmitters, thus slowing down how the brain communicates with the iris to signify the changes in lighting. This applies to misused drugs such as cocaine, alcohol, some over-the-counter medications, and antidepressants.

How Long Does it Take Pupils to Undilate After Drug Use?

The ability to reverse pupil dilation depends on the cause. When taking an eye exam, your doctor will put dilation drops into your eye to keep the pupil dilated, allowing them to view your eye effectively. 

After the eye exam, the effects of the dilating eye drops will take some time to wear. For some people, the effects will take a shorter time to wear off, but it will take longer than usual for others.

Usually, after your eye doctor puts on some dilation drops on your eyes, it may take 20 to 30 minutes before your pupils are fully dilated. After they are dilated, it might take 4 to 6 hours before the effects wear off. However, some people, especially people with lighter colored eyes, might take longer than usual for the effects to wear off.7

For pupil dilation caused by medications, whether prescription or over-the-counter, the condition might persist until the effects of the drug wear off. However, it might be impossible to tell precisely how long the dilation effects will last since people react differently to various medications.

Don't Let Addiction Control You.

You can overcome any struggle – including your substance abuse problem - if you have the right help from qualified professionals. Give yourself the freedom of recovery by turning things around today.

Call now (855) 217-2693

Short-Term Side Effects of Dilated Pupils

Whether you have dilated pupils because of an eye exam or drug use, you will experience some short-term side effects. For example, you might experience some form of discomfort when you come close to bright lights. This is because dilated pupils are sensitive to bright beams. 

The discomfort you experience is caused by your eyes trying to adjust to the lighting conditions through constriction. In this case, your pupils will be too sensitive to the light but cannot contract normally.

Another short-term effect of dilated pupils is blurry vision. It is a common scenario that when you have dilated pupils, you will find it hard to focus on objects close to you. These are only short-term effects.

Some people may suffer from migraines induced by dilated pupils. This is also due to the strain exerted on the eye muscles.

Can Dilated Pupils Cause Permanent Side Effects? 

Unfortunately, dilated pupils can cause permanent side effects if you are not careful. 

For example, if you expose your eyes to lots of sunlight when your eyes are dilated, you might experience permanent UV light damage.8 If you have to be under the sun after your pupils have dilated, it is recommended that you keep your eyes protected from direct sunlight.

How to Manage Dilated Pupils (+ When to Seek Treatment)

To avoid permanent damage that may result from dilated pupils, be careful about how you care for your eyes. When you realize that you have dilated pupils, consider taking some of the below precautions: 

  • Avoid reading or focusing on smaller fonts. If you are used to reading books with smaller fonts, it might be a good time to take a break until your pupils return to their normal form. If using your phone to read, consider using a bigger font size when reading.
  • Don’t drive. Instead, find someone to help you drive whenever you need to. It doesn’t matter whether it’s daytime or nighttime; your dilated pupils will not have the ability to handle oncoming headlights or the bright light of the day. Your pupils might also fail to focus on the road or contract when needed. 
  • Avoid direct sunlight: You can wear protective sunglasses whenever possible.
  • Consult your optometrist: If certain drugs cause your pupils to dilate, consult your healthcare professional for other treatment options.

If your pupils are dilated for a more extended period, like in the effects of dilation eye drops, your optometrist will recommend some sunglasses that you can use.

Even after following the above precautions, pupil dilation can be serious and require further medical attention.

When to Seek Medical Assistance

  • When you notice that your pupils are dilated without any clear reason
  • After a traumatic head injury or an eye injury
  • When you notice that one pupil is larger than the other after pupil dilation has subsided
  • If you notice that your prescription medication is causing your pupils to dilate, talk to your prescribing doctor immediately

If you notice that your pupils or a family member’s pupils are unusually dilated, you need to take action. If the dilation is caused by substance use, consider the services of professional interventionists.

Address Your Addiction

Don't let addiction control you. Give yourself the power to get help for your addiction today.

Call now (855) 217-2693

Resources

MORE
LESS

The pupils are the windows to sexuality: pupil dilation as a visual cue to others’ sexual interest,” Journal  of Evolution and Human Behavior, 18 december, 2015

Cocaine DrugFacts,” National Institute of Health (NIH)

Lysergic Acid Diethylamide (LSD),” National Center for Biotechnology Information (NCBI), 6 August, 2021

Amphetamines” United States Drug Enforcement Administration (DEA)

Effect of glare on night time driving in alcoholic versus non-alcoholic professional drivers,” International Journal of Applied and Basic Medical Research, 22 January, 2013

Clinical Methods: The History, Physical, and Laboratory Examinations,” National Center for Biotechnology Information (NCBI)

Dilating Eye Drops,”  American Association for Pediatric Ophthalmology & Strabismus, 04, January 2020

Tips for Choosing the Best Sunglasses,” American Academy of Ophthalmology, 10, June 2021

Related Pages

Back to top icon
Back to top